Doctor insights on:
Contraindications Of Lactulose
What would be safer & more effective for treatment of chronic constipation?
4 daily doses of Miralax or 2 daily doses of Miralax W/30ml of Lactulose?
Evaluation needed...: Before you contemplate long term laxative dependency, seek medical evaluation--rule out metabolic causes of constipation (e.g. Low thyroid or adrenal conditions), distinguish slow versus normal transit constipation, consider a primary rectal dysfunction that may be treatable with biofeedback, check for structural pathology or extrinsic impingement, or intermittent ileus (e.g. Pseudo-obstruction). ...Read more
Not much : Miralax (polyethylene glycol) is generally felt to be ok for long term use. There are other laxatives, called stimulant laxatives that can cause problems. Miralax (polyethylene glycol) seems to work safely as it is not absorbed by the gut. It draws water in, thereby keeping stools soft without affecting other systems or adversely affecting the intestine as it "passes through" the GI tract. ...Read moreSee 1 more doctor answer
Which remedy for chronic constipation is safer, Linzess or regular use of Milk of magnesia or are they equally safe.
Linzess: is the treatment of choice for IBS-D and IBS is a diagnosis of EXCLUSION In other words you need to have your colon/Rectum examined to exclude other reasons. The chronic us of MOM is NOT a good idea! Hope this helps! Dr Z ...Read more
Risk vs benefits: Golytely (polyethylene glycol) is a laxative that is helpful for cleaning out the GI tract prior to surgery. Possible side effects are mallory- weiss tear- (very rare), nausea, vomiting, gas, bloating, abdominal pain, rawness of anus, hypersensitivity. Get help asap for an allergic reaction with swelling of tongue, lips or throat (difficulty breathing & hives). Call physician for severe abdominal pain. ...Read more
Not a wise choice: If you're taking supplements, you have at least some interest in improving or protecting your health. So, might you want to get the most benefit from them? If so, take your supplements with water. That way your body can process them and you can absorb the nutrients you're paying for, more effectively. Also, you haven't said what supplements you mean, and some could be additive with alcohol. ...Read more
Short term use is ok: Long term use of drugs, even over-the-counter ones, should be under a doctor's supervision. Benadryl (diphenhydramine) 50mg a day is ok for a few weeks in an average adult. It can lose its effectiveness when used long term. In older folks, it can lead to slower thinking, dizziness, and perhaps blood pressure changes. Since Benadryl has sedating effects, alcohol & other sedatives should be avoided. ...Read moreSee 1 more doctor answer
Chronic impactions and constipation bc of long term opioid use, tried miralax, (polyethylene glycol) lactulose, no help. How's methylnaltrexone?
You meant penis?: There is no such a miracle drug or supplement. ...Read more
No: Because the active ingredient in dupholac, Lactulose, is itself a sugar. However, how it works is that it is not absorbed by the body but instead broken down to acids, which act to hold water in the stools to soften them and make them easier to pass, thereby alleviating constipation. ...Read more
Drinking 20oz of magnesium citrate for a colonoscopy prep. What are chances of magnesium overdose?
Are there any risks with taking a low dose of the antidepressant escitalopram long term 5mgs daily?
Lexapro (escitalopram): As long as prescribed & monitored by your physician, sure. ...Read more
Diagnosed with severe contusion of the ribs. Meds have constipated me...can I take Milk of Magnesia (magnesium hydroxide) or what else is recommended? Colace-no relief!!
Miralax (polyethylene glycol) / DSS: Constipation frequently occurs when one needs to take opiates for post operative / traumatic pain. I found that Miralax (polyethylene glycol) daily and DSS is the best remedy, adjust dose for effect. Continue to use while on pain meds ...Read moreSee 1 more doctor answer
Are there any good over-the-counter medications for IBS c I have been taking probiotics metamusal and milk of magnesia (magnesium hydroxide)?
IBS: I would recommend that you do a food dairy and see which foods you are allergic (ibs pts have allergies). The most common are dairy and gluten. You can try a to do a food elimination diet where you eliminate an entire food category for 1-2 weeks to see if you improve. I would recommend a high strength probiotic of 80 billion. For constipation i would recommend taking mag 500-1000 mg per night. ...Read more
Is thereany contraindication between lactulose and dytor.Since taking lactulose myurine output has decreased than my liquid intake, taking dytor 30mg?
Don't directly react: Dytor is a diuretic, "a water pill", that helps liver disease patients excrete excess fluid in the form of ascites (flupatientsid in the abdomen) and edema (tissue swelling). Lactulose is a syrup that liver disease patients take to acidify the stool so as to decrease ammonia absorption associated with confusion (encephalopathy). Decreased urine may reflect worsening liver function. See liver MD. ...Read more
A very syrupy, BIG: Gun laxative. At is a complex, non-absorable sugar as described by dr. Kopes-kerr, but I use it in patients with bad, multiple day no bm constipation. Don't confuse with lactose, the sugar in milk, and many are intolerant of it, causing flatulence and cramping. ...Read moreSee 1 more doctor answer
Lactulose was prescribed to my baby bc of infrequent bms. It was working but now it's not. Should a ask his pediatritionist for a higher dose?
My friend has everything wrong so too much to list but will taking lactulose cause organs to swell? any good Drs that will check her completely? Soon.
Low complex carbs : Small intestinal bacterial overgrowth (sibo) can have multiple causes, is excessive bacterial count in the small intestine. Can be associated with overuse of proton pump inhibitors, fistulas in the bowel, motility disorders, scleroderma, celiac disease, certain gastric ulcer surgery, some immune diseases. Rx is geared toward the underlying cause and antibiotics. Less complex cho (bread) may help. ...Read more
I take 45ml (3 tbs) of Lactulose everyday for about 5 months now. It has caused dehydration and my bp has gone from 120/75 to 108/70. Is this safe?
Lactulose safety: Unless you are a diabetic lactulose is a safe medication, however, like anything else if you are taking too much, especially if not necessary( having normal BM or diarrhea) it can cause issues. I am not sure what other signs of dehydration you are having but 108/70 is still a normal BP unless you are feeling weak and dizzy. Drink plenty of fluids and consult with your doctor the need of lactulose. ...Read more
MDMA: Mdma is dangerous enough to take on its own, with risk of neurotoxicity from too much serotonin stimulation in the brain. Lactulose is a synthetic sugar used to treat constipation -- also to treat buildup of ammonia in patients with liver failure. They can become very ill and confused --even obtunded -- with this. It's not likely to deliver a pleasant high. ...Read more
If liver problems: Lactulose is a poorly absorbable carbohydrate, causes gas, bloat, diarrhea; changes pH in bowel, affects bacteria; causes less ammonia production which somehow affects thought process, mentation in patients with chronic liver disease who can't clear these chemicals as well as norm. Sometimes given for chronic constipation. Sorbitol works similarly, cheaper, found in sugarless candies, mints, gu. ...Read more
Maybe in your case: Assuming you have confusion due to your liver disease called hepatic encephalopathy, some people don't respond to lactulose over time or might not like the taste or bloating associated with it, so other medications like antibiotics (neomycin, Flagyl and rifaximin) are used. Antibiotics take a couple days to work. Neomycin requires your hearing to be checked as it can cause hearing loss. ...Read more
Ammonia Level: That depends what the cause of your elevated ammonia level is. If the cause is liver disease or failure, your ammonia levels will likely rise again when you stop the lactulose. If the reason for your high ammonia levels are not addressed, your levels will continue to rise after the lactulose is stopped. ...Read more